Texas, 2019Damaging Wind in Texas, May 14, 2019
May 14, 2019 · NWS EWX · 1 event in 1 county or zone
An mid to upper level low moved across Texas and triggered isolated thunderstorms. One of these storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An mid to upper level low moved across Texas and triggered isolated thunderstorms. One of these storms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 14, 6:10 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, May 14, 6:10 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
710 PM CDT Tue May 14 2019
.AVIATION...
Scattered showers remain north and west of the I35 sites with some
additional activity across the Coastal Plains. Will mention VCSH for
a couple of hours to cover this activity. MVFR ceilings with some
possible IFR ceilings are expected overnight. Should see some
improvement back to VFR by the early afternoon. While the chance of a
shower is non-zero tomorrow, probabilities are too low to mention
anything in the TAFs for now.
&&
.PREV DISCUSSION... /ISSUED 327 PM CDT Tue May 14 2019/
SHORT TERM (Tonight through Wednesday Night)...
Scattered showers and thunderstorms continue this afternoon, with
most activity locked up across the Hill Country into portions of the
southern Edwards Plateau. We did have one cell earlier that looked
like it could produce severe hail near the north central Kerr /
southwest Gillespie county line along I-10. While we can't rule out a
strong storm or two across the Hill Country this afternoon, the winds
aloft are not too favorable for supercell development. Farther south
across the coastal plains, atmospheric shear and instability do
increase. However, this area will remain displaced from the stronger
lift on the south side of the upper low over north Texas. We have
noted some shower development closer to the coast this afternoon. Any
outflow boundaries from the convection over the Hill Country and
near the coast could also be a focus for additional showers and
storms this afternoon and early evening. With the loss of daytime
heating, we should see a decrease in convection and will go with a
dry forecast for the very late evening through overnight hours.
On Wednesday, mid and upper level ridging begins to build in from the
west. The models show some residual shortwave energy in place across
the region. This along with afternoon heating and adequate moisture
should be enough for some isolated shower and thunderstorm
development along and east of the I-35 corridor. High temperatures
should range from the upper 70s in the Hill Country to the mid 80s
along the Rio Grande.
LONG TERM (Thursday through Tuesday)...
The weather on Thursday and most of Friday is expected to remain
very similar to what we expect on Wednesday. We should see some
afternoon convection east of I-35 along with highs in the 80s for
most areas. Some readings near 90 are expected along the Rio Grande
on Friday.
The weather pattern is still expected to become increasingly active
as we head into the upcoming weekend. Rain chances will be favored
Friday night across the western Hill Country and southern Edwards
Plateau as southwesterly flow aloft begins to increase. The most
active day of the forecast period is currently anticipated on
Saturday. A deep upper level trough combined with well above normal
moisture levels will be in place. While the main source of lift is
expected to remain across north Texas, we will still see enough lift
to generate showers and thunderstorms on Saturday. A Pacific front is
also expected to move into the Hill Country Saturday afternoon and
will help to provide a source of lift for convection. Given the
expected dynamics, lift and moisture we should see a decent chance
for severe weather, especially north of the Highway 90 corridor. In
addition, precipitable water values will almost certainly rise above
1.25" across the entire region, with some values approaching 2"
possible along and east of I-35. This setup would also raise concerns
for locally heavy rainfall.
The main source of lift will move east of the region on Sunday and we
will only mention a 20-30% chance for rain across most areas Sunday
and Sunday night.
Mid and upper level ridging briefly tries to build in from the west
early next week. However, the latest ECMWF shows another deep trough
moving into far west Texas early next Tuesday. It looks like the
active Spring pattern will continue for the foreseeable future.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 63 82 65 84 68 / 20 20 10 10 10
Austin Bergstrom Intl Airport 63 83 65 85 68 / 20 20 10 10 10
New Braunfels Muni Airport 64 82 65 84 67 / 20 20 10 10 10
Burnet Muni Airport 62 81 63 83 66 / 10 10 - - -
Del Rio Intl Airport 66 86 68 88 70 / 10 10 10 - 10
Georgetown Muni Airport 62 82 64 84 67 / 10 10 - - -
Hondo Muni Airport 65 84 66 86 69 / 20 20 10 10 10
San Marcos Muni Airport 63 82 64 84 67 / 20 20 10 10 10
La Grange - Fayette Regional 64 84 65 86 68 / 20 30 10 20 10
San Antonio Intl Airport 65 83 66 85 68 / 20 20 10 10 10
Stinson Muni Airport 66 83 66 85 69 / 20 20 10 10 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Aviation...Hampshire
Short-Term/Long-Term...Oaks
Public Service/Data Collection...EWilliams
Hazardous weather outlook, May 14, 3:24 AM CST, 16 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
424 AM CDT Tue May 14 2019
TXZ171>173-183>194-202>209-217>225-228-150930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
424 AM CDT Tue May 14 2019
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
There is a chance of some very isolated pockets of heavy rainfall
today. There is also a chance of an isolated strong thunderstorm
or two this afternoon capable of producing some hail and gusty
winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The threat for strong to severe thunderstorms as well as the
possibility of locally heavy rainfall returns to South Central
Texas on Saturday.
.SPOTTER INFORMATION STATEMENT...
Please report any severe weather or flooding to the National
Weather Service.
In the hours before
Special weather statement, May 14, 7:28 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
828 PM CDT Tue May 14 2019
TXZ205-150215-
Bexar TX-
828 PM CDT Tue May 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BEXAR COUNTY UNTIL 915
PM CDT...
At 828 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lackland AFB, or near Stinson Municipal Airport, moving southeast at
20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
San Antonio, Stinson Municipal Airport, Elmendorf, China Grove,
Lackland AFB, Calaveras Lake, Sandy Oaks, Balcones Heights, Buena
Vista, Mitchell Lake, Losoya, Parita, Southton, Thelma, Brooks City
Base and Braunig Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2913 9844 2935 9868 2949 9855 2932 9824
2911 9841
TIME...MOT...LOC 0128Z 309DEG 16KT 2938 9855
HAMPSHIREThunderstorm Wind, Bexar
- When
- May 14, 8:05 PM CST
- Where
- Bexar County, 1.83 mi NE of Sat Horizon Arpt
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 29.300, -98.480
A thunderstorm produced wind gusts estimated at 55 mph. Pictures on Twitter showed damage to a porch awning and a section of wooden fence blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, May 14, 20192 deaths · 1 event
- Flood and Hail in Texas, May 14, 2019$26,000 · 1.75 in hail · 5 events
- Hail in Missouri, May 14, 20192.5 in hail · 21 events
- Hail and Damaging Winds in Montana, May 14, 20191.75 in hail · 6 events
- Damaging Winds in Florida, May 14, 201956 kt wind · 4 events
- Hail in Iowa, May 14, 20191.5 in hail · 3 events
- Hail in Missouri, May 14 to 15, 20191 in hail · 3 events
- Damaging Winds in Florida, May 14, 2019$3,000 · 50 kt wind · 2 events
- Waterspouts in Gulf of Mexico, May 14, 20192 events
- Damaging Winds in Idaho, May 14, 201951 kt wind · 2 events
- Hail in Kansas, May 14, 20191 in hail · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 14, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824132.